August 3, 2020 at 2:54 pm #52621Kenan WhiteParticipant
Wow! What a great response; so glad that it’s working and can’t imagine how GOOD you must feel. I’m hovering at about 7.5 with Procrit and have decided to ride it out as it is working for me. I can live a pretty decent life with those numbers, as long as I keep myself in shape and take care. Please keep up the good news – it’s a hope story.August 4, 2020 at 2:19 pm #52633Fran BoyleParticipant
Happy to hear Luspatercept is working for you.
I was dx with MDS RARS in 2006 when I was 56. TF dependent since 2009. Revlimid worked briefly back in 2010, Vidaza not so much in 2011.
I started Luspatercept in late April of this year, just had my 5th shot yesterday. No noticeable increase in HGB yet, although my WBC’s and Platelets have improved to normal range. MDS specialist told me this can take several months to work, so I am hanging in there, hoping for the best.
Some side effects that showed up after third shot are diarrhea, fatigue, dizziness when standing.
Thankfully, Medicare and my supplemental insurance have covered it so I don’t need to worry about that.
Best wishes for continued success!
Fran Boyle (Mrs.)August 6, 2020 at 3:36 am #52649Johnny SiewertParticipant
I have had three injections of luspatercept. It seems to be helping with transfusions from 21 days to 40 days. I don’t feel real great between the shots, but hope it will help with the ferritin build up as the ferritin pills make me even worse.August 24, 2020 at 2:38 pm #52716James McQueenParticipant
Had my third injection of luspatercept today. Hgb continues to improve. Todays result was 11.1g/dL. Up from 8.2 just six weeks ago. Dosage for todays injection was reduced to 80% of normal due to increase in Hgb. Feeling less tired than usual.August 25, 2020 at 7:28 am #52719
James – that is fantastic news! Do you have sideroblasts?August 25, 2020 at 9:01 am #52721James McQueenParticipant
Bob: I have ringed sideroblasts at >15%.September 2, 2020 at 6:01 pm #52780Tommy DanielsParticipant
In 2006 I was diagnosed with MDS – Refractory anemia with ring sideroblasts (RARS) – Siderblastic Anemia.
For the next three years my treatment consisted only of biweekly doc visits for monitoring. In mid 2009 my HGB was bouncing around 8.5 so I started weekly Procrit 40k self injections at home. As a disabled veteran the VA Pharmacy in Charleston, SC shipped Procrit to me every six weeks. A few months later my doc increased the Procrit to 60k injections which got my HGB into the 9’s. Because a contaminated batch of Procrit in late 2010 we switched to Aranesp 140 mcg (same drug, different name) injections and I’m still using it.
In latter 2011 my testosterone level was 200 (at the bottom end of the normal scale). Because of that and also that testosterone treatments give you a 1.0 bump in HGB, my doc put me on Androderm Cream. I didn’t like the messiness of the cream so we switched to biweekly testosterone injections and through today have continued it. By 2012 my testosterone level was 493 but we’ve continued it for the bump in HGB.
Sorry but have to conclude. In December 2011 I agreed to participate in a clinical trial with Revlimid but it backfired and gave me Stevens-Johnson Syndrome (some bad stuff). For nearly a year in 2015 and 2016 for almost a year I tried chemo with Vidaza. HGB was up and down but ended up no better off. I began getting 2 units of blood in transfusions; lately I’ve needed transfusions every two weeks and tomorrow will have my 33 transfusion. After one my HGB goes into the 9’s but on Day four afterwards the decline begins again. I usually wait until HGB gets below 7.0 to get another transfusion. At times it’s gotten as low as 5.3.
I’ve had five Luspatercept injections but it doesn’t seem to be doing any good despite increasing the dosage by 25%. In the clinical trial Luspatercept only enabled 37% of participants to go one year without a transfusion so I must be in the reciprocal. In the last two months I’ve been getting very short of breath – can’t walk 20 feet without having to rest. My doc won’t tell me how much time I have left but having read some of the above posts I’m “getting my affairs in order.”
Blessings to all of you,
Tommy D.September 3, 2020 at 1:56 pm #52795Will BennetParticipant
Tommy, I’m very sorry to hear about your struggles. This is a confusing, brutal, and frustrating disease and while I am not informed enough to comment on your specific situation, I really do hope there are some options for you going forward.
I wanted to post here to ask about Luspatercept as the information online gets very muddled and confusing when trying to understand it a bit better.
If your number spikes from say 8 to 11 three weeks after your first treatment (coincided with blood transfusion that felt like it wore off just days after), is there any strong conclusion that can be drawn?
How long can Luspatercept work for those that have success? Does one successful treatment mean anything at all about how future treatments will go?
If you have a positive response to Luspatercept, should you expect it to fade after a year or two like my experience with the more common treatments that people have mentioned here? The only info I can find is x% of people being transfusion independent for a year but it’d be great to know more about the spectrum of results people can expect.September 6, 2020 at 11:35 am #52800Jimmy GreenhutParticipant
I’ve been on it since early April. I’m stopping it now as the side effects or worse than the benefits. I’ve had extreme cognitive issues, fatigue & joint pain. My #’s are so so with it. A week ago had the shot HB 9.4. A week later 8.7. I’m going back to procrit 60k units. Luspatercept was approved with only 230 in the study. I’ve seen on FB groups more severe side effects than mine. I’ve reported my info to Bristol Myers & suggest others do so too. At the end of the day, quality of life is more important to me. GL to all,
read the side effects and get blood panels done too with list of side effects. I have. Very importantSeptember 6, 2020 at 12:25 pm #52801Will BennetParticipant
Jimmy, thank you for sharing your experience. Did you have more success with Luspatercept in the beginning and then it quickly got less and less effective or you never got a bit boost? From the public info, it seems to only boost something like a third of all people in a large way but I’m wondering if even that is short lived.
Did going back on procrit show benefits? I assume you went off of it because it has stopped working well.September 6, 2020 at 5:16 pm #52802Jimmy GreenhutParticipant
Will, it never really worked although my transfusions were single units every 9 weeks opposed to 2 units. My HB would fall a week after the shot. Had an increase of mg dosage too. Like I stated side effects from the start. I feel I gave it chance at the end of the day. My Onc thought my body would get adjusted to it. Oh well. Procrit 60k units became Intolerant too. But going back on it for the time being. No cold turkey with this disease. I’ll have 2 units RBc now every 8 wks. I see my Dr @ Moffitt mid Oct. See whats maybe in the pipeline? Don’t want to do clinical trials because it’s uncharted with the side effects. Thank god people do these trials to help benefit others. GL Will keep us updated 🙂September 6, 2020 at 7:25 pm #52803Len TillemParticipant
I will be getting my 5th injection of Luspatercept Tuesday.
I don’t feel it has lowered my need for RBC transfusions.
I’m now getting 3 -4 transfusions a month.
I feel the Luspatercept increases my need for RBC transfusions.
That’s only my feeling. I do know that my fatigue has greatly increased since I began Luspatercept.
Talk about getting my affairs in order.
I have been drinking 3oz of wheat grass daily for 2 months now. 3 months ago my ferritin was 3900.
I had my ferritin measured last week it was 3900. I must have had a least 10 units of RBC since my earlier ferritin test. Perhaps wheat grass has helped remove ferritin from my body. Wheat grass supposedly binds with the ferritin and you pee it out.
Google ferritin and wheat grass. I learned of wheat grass from a video shown by MDS foundation.
A local supermarket sells freshly pressed wheat grass. $2.25 an oz.
Both my onologist in Napa and the MDS specialist at UCSF had not heard of wheatgrass at all but encouraged me to keep doing wheatgrass.
I wrote about this in an earlier email in this string.September 14, 2020 at 12:52 pm #52856
Len – I have been thinking about you and I wonder how things are going now?September 14, 2020 at 2:46 pm #52857Tommy DanielsParticipant
I’m due to get my 7th Luspatercept injection this week and will talk to my doc about stopping it. Since starting it on May 15th my situation has greatly worsened: can’t walk 15-20′ without stopping for a rest (very short of breath); arthritis in hands and feet hurts much more; require 2-3 more hours of sleep daily; need for 2 units of blood doubled to every other week instead of once monthly; and strength has considerably decreased. It may be a stretch to blame the sudden worsening arthritis on Luspatercept but I’ll know for sure when I’m off the drug. Prior to starting it I could let my HGB get down into the 6’s and even the 5’s before getting a transfusion and I didn’t have any of the above issues. However now they’re occurring when my HGB drops into the high 7’s or low 8’s.October 17, 2020 at 7:32 pm #53177
I am very interested in “L” but nothing to report. I wonder if there are recent reports from others.
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.